Illinois, 2008

Hail in Illinois, June 21, 2008

June 21, 2008 · NWS LSX · 1 event in 1 county or zone

triggering showers and thunderstorms. Some of the storms became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the area on June 21st...triggering showers and thunderstorms. Some of the storms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 21, 11:50 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 21, 11:50 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1250 PM CDT SAT JUN 21 2008

.DISCUSSION...
/345 AM CDT SAT JUN 21 2008/

THE WEAK SHORT WAVE TROF MOVING THROUGH THE UPPER MS VLY ATTM IS
FORECAST TO CONT MOVING ESEWD TODAY AND INTO THE GREAT LAKES BY
EVENING...WITH THE ATTENDANT SFC BNDRY ACROSS SRN IA MOVING INTO
SRN IL AND SE MO BY 00Z. AMPLE SUN/HEATING TODAY SHOULD RESULT IN
DECENT INSTABILITY AHEAD OF THE BNDRY WILL MLCAPES AROUND 2000
J/KG. CONVERGENCE ALONG THE BOUNDARY HOWEVER WILL BE RELATIVELY
WEAK AND DEEP LAYER SHEAR ONLY PROGGED TO BE AROUND 20-25 KTS...WHICH
WOULD SUPPORT ISOLD-SCT COVERAGE OF PULSE TO MULTICELL STORMS.
EXPECTING STORMS TO DEVELOP ALONG THE BOUNDARY THIS AFTERNOON WITH
GREATEST COVERAGE ACROSS INDIANA/ILLINOIS DECREASING SWWD INTO MO.
SOME MARGINALLY SEVERE HAIL AND WIND GUSTS COULD ACCOMPANY THE
MOST INTENSE CELLS. OVERALL COVERAGE AND INTENSITY SHOULD DIMINISH
THIS EVENING WITH LOSS OF HEATING AND AS THE STORMS MOVE SEWD AWAY
FROM THE CWA.

ATTENTION THEN TURNS TO THE POTENTIAL FOR ANOTHER ROUND OF STORMS
DURING THE LATE EVENING AND OVERNIGHT HOURS FOCUSED BACK TO THE
NORTH. A MUCH STRONGER SHRTWV TROF IS PROGGED TO DIG SEWD THRU THE
MS VLY REGION BEGINNING LATE TONIGHT INTO SUNDAY WITH AN ATTENDANT
COLD FRONT. A WESTERLY LLJ DEVELOPING AHEAD OF THE TROF/CDFNT TONIGHT
WILL FOCUS WAA/LIFT ACROSS THE MO VLY REGION SUPPORTING THUNDERSTORM
DEVELOPMENT. MODELS ARE SUGGESTING POTENTIAL FOR UPSCALE GROWTH
INTO AN ORGANIZED CONVECTIVE COMPLEX MOVING INTO NRN MO. NOT SURE
HOW FAR SOUTH THIS WILL GET BUT HAVE BUMPED UP POPS IN THE NORTH.
ALSO INCREASED POPS A BIT ACROSS THE ENTIRE AREA ON SUNDAY AS THE
MCS AND/OR RESIDUAL BNDRY AND CDFNT CONTS SEWD ACROSS THE REGION.
DEEP LAYER SHEAR WILL BE MUCH IMPROVED DUE TO STRENGTHENING MID
LEVEL FLOW ASSOCD WITH THE DIGG SHRTWV TROF AND THIS WOULD SUPPORT
MUCH GREATER CONVECTIVE ORGANIZATION/COVERAGE. HIGH PRESSURE
SHOULD THEN SETTLE INTO THE REGION ON MONDAY BRINGING A BRIEF
SPELL OF DRY AND TRANQUIL WEATHER.

GLASS
&&

.AVIATION...
/1239 PM CDT SAT JUN 21 2008/
FOR THE 18Z TAFS...A COLD FRONT THAT EXTENDS FROM NORTHEASTERN
INDIANA THROUGH SOUTH CENTRAL ILLINOIS THEN INTO CENTRAL MISSOURI
WILL SLIDE SOUTH THROUGH THE REST OF THE AREA BY THIS EVENING.
THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP ALONG AND BEHIND THE
FRONT AS IT MOVES SOUTH. HOWEVER...THUNDERSTORMS ARE EXPECTED TO
BE SCATTERED AND CHANCES OF THEM IMPACTING A TERMINAL ARE TOO
REMOTE TO INCLUDE IN TAFS. OTHERWISE...WINDS ARE EXPECTED TO BE
WESTERLY JUST AHEAD OF THE FRONT AND BECOME NORTHWEST TO NORTH
BEHIND THE FRONT. MCS DEVELOPMENT STILL A POSSIBILITY OVER WESTERN
IOWA TONIGHT WITH IT SLIDING SOUTHEAST TOWARDS TAF SITES...SO
ADDED VCTS/VCSH TO SITES BEGINNING AROUND 09Z FOR KUIN...10Z FOR
KCOU AND AROUND 12Z FOR KSUS/KSTL.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 4:53 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
553 AM CDT SAT JUN 21 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
553 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
COLD FRONT THIS AFTERNOON AND PERSIST INTO THE EARLY EVENING. A
FEW OF THE STORMS COULD BE SEVERE WITH HAIL UP TO ONE INCH IN
DIAMETER AND DAMAGING WINDS TO 60 MPH.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING AND
OVERNIGHT ACROSS MAINLY CENTRAL AND NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE
HAIL AS THE PRIMARY THREAT.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND SUNDAY EVENING AS
AN UPPER LEVEL DISTURBANCE AND ANOTHER COLD FRONT MOVES ACROSS
THE REGION. SOME OF THESE STORMS COULD BE SEVERE.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
FROM TUESDAY THROUGH FRIDAY.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, Jun 21, 9:57 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1057 AM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HEAVY RAIN       DES PERES               38.60N  90.45W
06/20/2008  E1.90 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            RAINFALL BETWEEN 200 AND 410 PM.

&&

EVENT NUMBER 00487

TES
Local storm report, Jun 21, 1:17 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
217 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 S CREVE COEUR         38.63N  90.44W
06/21/2008  E0.50 INCH       ST. LOUIS          MO   NWS EMPLOYEE

            INTERSECTION OF LADUE AND I 270

&&

EVENT NUMBER 00488

MILLER
Local storm report, Jun 21, 1:49 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
249 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             KIRKWOOD                38.58N  90.42W
06/21/2008  E0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            AT INTERSECTION OF GUYER AND MANCHESTER ROAD.

&&

EVENT NUMBER 00489

SIPPRELL

The radar

The St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
June 21, 2:05 PM CST
Where
Monroe County, 0.36 mi W of Columbia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.450, -90.207

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118748.